Indiana, 2017

Hail and Damaging Winds in Indiana, July 7, 2017

July 7, 2017 · NWS ILN · 4 events in 3 counties and zones

Showers and thunderstorms developed during the day as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the day as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 7, 3:30 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
430 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front from the northwest will bring showers and
thunderstorms to the region today with the potential for some
storms to be severe. High pressure will follow the front,
providing dry weather for Saturday and Sunday. A series of upper
level disturbances will move across the region Monday through
Wednesday providing a chance of showers and thunderstorms each
day.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A line of showers and thunderstorms that formed this morning has
pushed southeast and is currently approaching Hillsboro. An
outflow boundary from the earlier convection now extends from
the central of the CWA northwest towards Lake Michigan (as seen
on radar and GOES R). ML Cape values on the SPC mesoanalysis
are between 1000 and 1500 J/kg which matches up nicely with the
07.18z KILN sounding. DCAPE ahead of the line is around 1400 J/
kg with SFC - 6 km shear around 35 kts. Low level lapse rates
also remain favorable at 7 degrees C/ km. Given the extending
outflow and existing instability see no reason why ongoing
development upstream won't continue to work its way southeast
along the old outflow. Also, with the parameters above the
threat for severe weather will continue through the afternoon
into evening. Shear is sufficient to support cellular
organization initially with a linear feature being the most
probable outcome. Hail and wind will the primary threats
initially with individual cells. The primary threat will then
transition to damaging winds as cell mergers occur.

By later this evening the mid level ridging across the mountain
west will continue to amplify with the upper level through axis
swinging through Indiana. The 850 mb front is then forecasted
to swing through late this evening which should finally help to
bring an end to the showers and thunderstorms. The surface cold
front in association with the upper level trough axis will pass
through the CWA this evening and clear the CWA Saturday morning.
The 850 mb front and much lower PWAT air will be right on its
heels with PWATs falling from around 1.70" to around 0.79"
Saturday morning.

The back side of the trough axis remains more across the midwest
though and surface high pressure will initially build in across
the plains Saturday morning. The pressure gradient does remain
slightly elevated Saturday morning, but with saturated ground
fog looks possible. Overall have discounted the effect of the
light wind and think the falling dewpoints will lag slightly
behind the cold front.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A surface cold front will be pushing southeast of the CWA
Saturday morning with drier air slowly working into the region.
Some high res models and global models (GFS/ NAM/ NMM) are
trying to indicate some weak showers forming Saturday afternoon
as another weak shortwave rotates around the trough axis.
Looking at forecast soundings does reveal a layer of saturation
around 800 mb, but the layer does appear thin. Above this
saturation layer (700 to 200 mb) significant dry air
encroaches from the north. The ILN CWA also lies on the
covergent side of the upper level trough axis. Due to the
mentioned above have kept the forecast area dry Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
West northwest upper level flow between a long wave trough over
eastern Canada and high pressure in the central/southern Plains will
prevail through the week. This will set the stage for a convectively
active period. The chance of showers and thunderstorms will increase
Monday into Tuesday as a front lays out across the lower Great
Lakes. Appears that there will be a lull in activity around mid
week. The chance of storms returns Thursday into Friday as another
weak boundary sags towards the region.

Temperatures will warm to near or above normal after Sunday with
more humid conditions also returning and then persisting through the
week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A line of showers and thunderstorms continue to approach the
TAF sites this afternoon ahead of a mid level shortwave. During
the afternoon this line of showers and thunderstorms will
dive southeast and affect the TAF sites (except KCVG/ KLUK).
The outflow from these storms can then be seen extending
northwest towards Lake Michigan (seen on GOES R). It is likely
that the ongoing convection currently just southeast of Lake
Michigan will likely dive southeast towards KCVG/ KLUK.

In the line of showers and thunderstorms gusts of 30 to 50 kts
will be possible with restrictions in visibilities to LIFR. The
second line will likely clear the TAF sites this evening. A cold
front will then dive southeast through the TAF sites late this
evening with high pressure slowly building in from the north.
High res guidance continues to also advertise restricted
visibilities/fog near the Indiana/ Ohio state line Saturday
morning which looks likely given the wet ground and light winds.
Have added a mention of fog into KLUK for now with restrictions
in visibilities possibly needed at KCVG and KDAY.

Saturday morning after any fog lifts, northwest winds with VFR
conditions can be expected.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...
AVIATION...Haines
Hazardous weather outlook, Jul 7, 10:12 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1112 AM EDT Fri Jul 7 2017

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-081515-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
1112 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop this afternoon and evening.
Some of these storms may become severe, with a threat for damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-081515-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
1112 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop this afternoon and evening.
Some of these storms may become severe, with a threat for damaging
winds and large hail.

Some storms also have the potential for heavy rain. Flash flooding
will be possible in some of the heavier storms or where training
occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 7, 2:47 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT FRI JUL 7 2017

INZ050-072015-
Wayne IN-
347 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 415 PM EDT...

At 347 PM EDT, radar indicated a strong thunderstorm 11 miles
southeast of Muncie, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Richmond, Centerville, Hagerstown, Fountain City, Franklin, Abington,
Greens Fork, Spring Grove, Bethel, Economy, Boston, Whitewater.

This includes the following Interstates...
 I-70 in Indiana between mile markers 138 and 156.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8520 4000 8481 3973 8481 3973 8497
      3989 8520
TIME...MOT...LOC 1947Z 302DEG 27KT 4007 8525

Sites
Local storm report, Jul 7, 2:58 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     2 ESE SUNBURY           40.24N 82.83W
07/07/2017                   DELAWARE           OH   LAW ENFORCEMENT

            REPORTS OF MULTIPLE TREES DOWN IN PORTER TOWNSHIP, GENOA
            TOWNSHIP, AND HARLEM TOWNSHIP. TIME ESTIMATED FROM RADAR.

&&

JGIBSON
Special weather statement, Jul 7, 3:09 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT FRI JUL 7 2017

OHZ073-082-072045-
Pike OH-Ross OH-
409 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES UNTIL 445 PM EDT...

At 409 PM EDT, radar indicated a strong thunderstorm over Waverly,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Waverly, Piketon, Beaver, Givens, Pike County Airport, Richmond Dale,
Linn, Lake White and Omega.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3917 8277 3917 8278 3903 8280 3903 8303
      3920 8303 3925 8276
TIME...MOT...LOC 2009Z 252DEG 22KT 3914 8298

Sites
Special weather statement, Jul 7, 3:12 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
412 PM EDT FRI JUL 7 2017

INZ050-059-OHZ042-060-072045-
Union IN-Wayne IN-Darke OH-Preble OH-
412 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND NORTHEASTERN UNION
COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN PREBLE AND
SOUTHWESTERN DARKE COUNTIES IN WEST CENTRAL OHIO UNTIL 445 PM EDT...

At 412 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Richmond, Centerville, Hagerstown, New Paris, New Madison, Fountain
City, Abington, Wayne Lakes, Greens Fork, East Germantown, Spring
Grove, Bethel, Hollansburg, Palestine, Economy, Boston, Whitewater,
Richmond Municipal Airport, Witts Station and Middleboro.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 3.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8520 3995 8520 4000 8515 4000 8481
      4010 8481 4005 8462 3967 8485 3986 8522
      3987 8522
TIME...MOT...LOC 2012Z 301DEG 23KT 3992 8511

Novak
Special weather statement, Jul 7, 3:15 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
415 PM EDT FRI JUL 7 2017

OHZ061-072045-
Montgomery OH-
415 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY COUNTY UNTIL
445 PM EDT...

At 415 PM EDT, radar indicated a strong thunderstorm near West
Carrollton, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Dayton, Kettering, Trotwood, Miamisburg, Springboro, Moraine,
Oakwood, West Carrollton, Riverside, Germantown, New Lebanon,
Farmersville, Centerville, Drexel, Woodbourne-Hyde Park and
Overlook-Page Mano.

This includes I-75 in Ohio between mile markers 42 and 54.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3980 8433 3976 8410 3958 8412 3958 8418
      3959 8424 3968 8443
TIME...MOT...LOC 2015Z 286DEG 18KT 3970 8432

Novak
Special weather statement, Jul 7, 3:32 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
432 PM EDT FRI JUL 7 2017

INZ050-058-059-OHZ060-072100-
Fayette IN-Union IN-Wayne IN-Preble OH-
432 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...UNION...
NORTHEASTERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA AND
SOUTHWESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 500 PM EDT...

At 432 PM EDT, radar indicated a strong thunderstorm near
Centerville, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Connersville, Liberty, West College Corner, Salem, Waterloo,
Abington, Brownsville, College Corner, Whitewater State Park,
Fairhaven, Goodwins Corner, Mettel Field, Clifton, Cottage Grove,
Kitchel, Philomath, Beesons and Springersville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8510 3962 8473 3957 8480 3957 8481
      3954 8484 3972 8521
TIME...MOT...LOC 2032Z 307DEG 21KT 3974 8507

Novak

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 7, 3:32 PM EST to 3:40 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.830, -84.890

Numerous trees were downed in and around Richmond.

Hail, Wayne

When
July 7, 3:40 PM EST to 3:42 PM EST
Where
Wayne County, 2.14 mi SSE of Richmond
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -84.890

Thunderstorm Wind, Union

When
July 7, 4:20 PM EST to 4:22 PM EST
Where
Union County, 0.73 mi NNE of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.640, -84.925

Several trees were downed in the Liberty area.

Thunderstorm Wind, Franklin

When
July 7, 4:42 PM EST to 4:44 PM EST
Where
Franklin County, 3.04 mi NNW of Peppertown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.437, -85.211

A tree fell onto Stipps Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699336, 699335, 699337, 699338.